Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 256, NWS Atlanta, GA

May 10, 2005Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2005, 4:12 PM EDT for Jones County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 4:12 PM EDT (20:12 UTC)
Expired
May 10, 2005, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Jones County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 102012
SVRFFC
GAC169-102045-
/O.NEW.KFFC.SV.W.0256.050510T2012Z-050510T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WAYSIDE...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROUND
  OAK...GRISWOLDVILLE...GRAY AND CLINTON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3313 8359 3302 8373 3283 8352 3295 8336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:35 PM EDT, 37 minutes earlier.

Area forecast discussion, May 10, 3:35 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT TUE MAY 10 2005

.SHORT TERM...
THE UPPER LEVEL LOW ROTATING OVER NORTHEAST GEORGIA WILL CONTINUE
TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE OVER PORTIONS OF
CENTRAL AND EAST GEORGIA.  MODELS ARE IN PRETTY GOOD AGREEMENT IN
THE SHORT TERM.  NAM/GFS DROP THE LOW SOUTHWARD ALONG THE
GEORGIA/SOUTH CAROLINA STATE LINE THROUGH TOMORROW MORNING AND
INTO NORTHEAST GEORGIA AS UPPER LEVEL RIDGING BUILDS INTO THE
SOUTHEAST.  MODELS SHOWING BEST SURFACE BASED INSTABILITY AND
CAPES OVER EAST CENTRAL GEORGIA THIS EVENING.  THE END OF THE WORK
WEEK WILL BE DRY AS UPPER LEVEL RIDGE AND SURFACE HIGH BUILDS OVER
THE SOUTHEAST.

.LONG TERM...
GFS INDICATING NEXT SHORT WAVE WILL DROP INTO GREAT LAKES AREA BY
SATURDAY AS UPPER LEVEL FLOW BEGINS TO SPLIT.  BY SUNDAY MORNING
THE SOUTHERN STREAM LOW BEGINS TO AFFECT THE SOUTHEAST...LINGERING
OVER THE FORECAST AREA THROUGH THE END OF THE FORECAST PERIOD.
THE ASSOCIATED SURFACE FRONT WASHES OUT OVER THE FORECAST AREA BUT
WILL PROVIDE ENOUGH FOCUS FOR SLIGHT CHANCE POPS DAYS 6 AND 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         60  83  61  84 /  30  20  10  10
ATHENS          61  84  61  85 /  30  20  10  10
GAINESVILLE     60  83  61  83 /  30  20  10  10
ROME            59  87  61  87 /  20  20  10  10
COLUMBUS        63  87  62  87 /  30  20  10  10
MACON           62  85  61  86 /  40  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

39/12
Hazardous weather outlook, May 10, 1:50 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT TUE MAY 10 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
150 PM EDT TUE MAY 10 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ACROSS NORTH GEORGIA THIS
AFTERNOON WILL SLOWLY DROP SOUTHEAST THIS EVENING. SEVERAL WEAK
MESOSCALE BOUNDARIES ACROSS NORTH GEORGIA AND NORTH ALABAMA WILL ACT
AS THE INITIAL FOCUS FOR STORMS TO DEVELOP.

.PRIMARY HAZARD...
THE PRIMARY HAZARD THIS AFTERNOON WILL BE LARGE HAIL AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH A
FEW STORMS POSSIBLY REACHING SEVERE CRITERIA. THOUGH WIND FIELDS WILL
NOT BE CONDUCIVE TO SEVERE WEATHER...A VERY COOL AIR MASS ALOFT WILL
PROVIDE FOR AN UNSTABLE ATMOSPHERE THIS AFTERNOON AND EARLY EVENING.
CAPES ARE EXPECTED TO RISE TO AROUND 1500 WITH LIFTED INDICES OF
MINUS 4 TO MINUS 5.  THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS
BETWEEN 2 PM AND 8 PM EDT.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE EXPECTED THUNDERSTORM COVERAGE...
FULL SCALE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SEVERE WEATHER REPORTS CAN BE PROVIDED TO THE NATIONAL
WEATHER SERVICE BY CALLING OR THROUGH THE WEB AT WEATHER.GOV AND
CLICK ON GEORGIA.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 10, 2:04 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 PM EDT TUE MAY 10 2005

GAZ038-101830-

204 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN
OGLETHORPE COUNTY UNTIL 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMITHSONIA...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 10, 2:39 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT TUE MAY 10 2005

GAZ038-101915-

239 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WIND GUSTS
IN EASTERN OGLETHORPE COUNTY UNTIL 315 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL OGLETHORPE COUNTY...5 MILES EAST OF
LEXINGTON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 10, 3:38 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 10 2005

GAZ039-050-051-060-102015-

338 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PUTNAM...TALIAFERRO...GREENE AND WILKES COUNTIES UNTIL 415 PM
EDT...

IN ADDITION...HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS.

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FICKLIN TO 5 MILES SOUTHWEST OF WARFIELD
THE LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTHEAST AROUND 10 MPH.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:50 PM EDTSevere Thunderstorm WarningFFCPutnam25 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes29 min
May 10, 4:15 PM EDTSevere Thunderstorm WarningFFCBaldwin30 min
May 10, 4:28 PM EDTSevere Thunderstorm WarningFFCGlascock, Washington32 min
May 10, 4:59 PM EDTSevere Thunderstorm WarningFFCWashington31 min
May 10, 5:27 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington33 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningFFCWalker45 min
May 10, 6:25 PM EDTSevere Thunderstorm WarningFFCDade, Walker42 min
May 10, 6:39 PM EDTSevere Thunderstorm WarningFFCChattooga51 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningFFCJones26 min
May 10, 7:02 PM EDTSevere Thunderstorm WarningFFCBleckley, Pulaski28 min
May 10, 7:26 PM EDTSevere Thunderstorm WarningFFCTwiggs34 min
May 10, 7:27 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette29 min
May 10, 7:33 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd45 min
May 10, 7:40 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield50 min
May 10, 7:46 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas24 min
May 10, 7:51 PM EDTSevere Thunderstorm WarningFFCBibb, Monroe24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.